Alert archive / Tennessee / Wind Chill Warnings in 2018

Wind Chill Warning 1, NWS Huntsville, AL

January 17, 2018Jackson County, Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind chill warning at Jan 17, 2018, 4:14 AM CST for Jackson County, Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 4:14 AM CST (10:14 UTC)
Expired
Jan 17, 2018, 9:00 AM CST
In force
5 hr
Issued by
NWS Huntsville, AL

Counties Jackson County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS44 KHUN 171014
WSWHUN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Huntsville AL
414 AM CST Wed Jan 17 2018

...Bitterly cold temperatures and north winds of 5 to 15 mph will
create dangerous wind chill values through late this morning...

ALZ009-TNZ076-096-097-171800-
/O.UPG.KHUN.WC.Y.0002.000000T0000Z-180117T1600Z/
/O.NEW.KHUN.WC.W.0001.180117T1014Z-180117T1500Z/
/O.NEW.KHUN.WC.Y.0003.180117T1500Z-180117T1800Z/
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Scottsboro, Lynchburg, Fayetteville, 
Winchester, Sewanee, Decherd, Estill Springs, and Cowan
414 AM CST Wed Jan 17 2018

...WIND CHILL WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO NOON
CST TODAY...

* WHAT...Dangerously cold wind chills expected, with only minor 
  improvements by late this morning. The dangerously cold wind 
  chills will cause frostbite in as little as 10 minutes on 
  exposed skin. Expect wind chills to range from 10 below zero to 
  20 below zero early this morning, and from 0 to 10 below zero 
  late this morning.

* WHERE...In Alabama, Jackson County. In Tennessee, Moore, 
  Lincoln and Franklin TN Counties.

* WHEN...For the Wind Chill Warning, until 9 AM CST this morning.
  For the Wind Chill Advisory, from 9 AM CST this morning to Noon
  CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and 
the wind will create dangerously low wind chill values. Frost bite
can occur quickly and even hypothermia or death if precautions 
are not taken.

$$

ALZ001>008-010-016-171800-
/O.EXT.KHUN.WC.Y.0002.000000T0000Z-180117T1800Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-De Kalb-Cullman-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Fort Payne, Rainsville, and Cullman
414 AM CST Wed Jan 17 2018

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Expect wind chills to 
  range from zero to 10 below zero through late this morning.

* WHERE...All of northwest and north central Alabama, and portions
  of northeast Alabama.

* WHEN...Until Noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will 
combine to create low wind chills. Frost bite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/hun
1 follow-up statement
912 
WWUS44 KHUN 171457
WSWHUN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Huntsville AL
857 AM CST Wed Jan 17 2018

...Bitterly cold temperatures and north winds of 5 to 15 mph will
create dangerous wind chill values through late this morning...

ALZ009-TNZ076-096-097-171800-
/O.EXP.KHUN.WC.W.0001.000000T0000Z-180117T1500Z/
/O.CON.KHUN.WC.Y.0003.180117T1500Z-180117T1800Z/
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Scottsboro, Lynchburg, Fayetteville, 
Winchester, Sewanee, Decherd, Estill Springs, and Cowan
857 AM CST Wed Jan 17 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL WARNING WILL EXPIRE AT 9 AM CST THIS MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 0 to 10 below zero.

* WHERE...In Alabama, Jackson County. In Tennessee, Moore, 
  Lincoln and Franklin TN Counties.

* WHEN...For the Wind Chill Warning, at 9 AM CST this morning. 
  For the Wind Chill Advisory, until noon CST today.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

ALZ001>008-010-016-171800-
/O.CON.KHUN.WC.Y.0002.000000T0000Z-180117T1800Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-De Kalb-Cullman-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Fort Payne, Rainsville, and Cullman
857 AM CST Wed Jan 17 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 above zero to 10 
  below zero.

* WHERE...Portions of north central, northeast and northwest 
  Alabama.

* WHEN...Until noon CST today.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/hun

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind chill warning went out at Jan 16, 11:13 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 16, 11:13 PM CST, 5 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1113 PM CST Tue Jan 16 2018

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 1012 PM CST Tue Jan 16 2018

The arctic airmass has dropped temperatures into the 8-15 degree
range which along with winds of 5-10 MPH has resulted in wind chills
between -3 to 5 as of the current hour. Still expecting a continued
drop in temperatures overnight as clouds continue to clear and the
remaining very light snowfall moves off to the Southeast. Due to the
exiting snowfall, did let the remaining counties in the winter
weather advisory expire at 9PM. One note, radar is showing a band
stretching across the I-59 corridor, but for the most part snow
appears to be largely sublimating before reaching the ground due to
dry air advection between the surface and 750mb (evident on LAPS
soundings).

However, black ice continues to be a problem on area roadways--
especially secondary roadways. Because of this, have issued a special
weather statement through 10AM for hazardous roads and kept wind
chill advisory in place for dangerous wind chills through 10AM
Wednesday as well. Made some minor trend adjustments to the ongoing
air temperature and dewpoint temperature forecast. This has resulted
in some wind chill values dipping below -10 over southern middle
Tennessee. So, may need to monitor for possible upgrade to wind chill
warning tonight. Otherwise, made additional probability of
precipitation and weather grid changes to reflect the snow's exit to
the southeast.

.SHORT TERM...(Wednesday through Thursday)
Issued at 222 PM CST Tue Jan 16 2018

Bitterly cold start Wednesday morning and wind chill values don't get
above zero until after 10am. Have extended the Wind Chill Advisory
by an hour to end at 10am due to longer period of below 0 values.
There may be a few low clouds lingering over the area at sunrise but
with the dry air should quickly dissipate leaving mostly sunny skies.
The sunny conditions might help to melt some of the snow but even
with full sun the very cold airmass lingers over the area and highs
will only make it to the mid 20s. Winds begin to dwindle through the
day as high pressure begins to build into the area.

With the high over the area Wed night/Thurs morning, light winds and
clear skies would support a good radiational cooling night. There
will be some recovery in dewpoints with values around 10-12 degrees
and those values will likely be where lows end up by sunrise
Thursday. The upside is that we won't have much wind to contend with
and so wind chills end up close to what the air temperatures will be.

.LONG TERM...(Thursday night through Monday)
Issued at 222 PM CST Tue Jan 16 2018

Medium-range models are in good agreement beyond Thursday (though
12Z runs came in a little less consistent than 00Z runs). Despite a
northern-stream shortwave ejecting across the Great Lakes and a
southern-stream wave moving across the Gulf, conditions will remain
dry, and increasingly zonal and increasingly seasonable for the rest
of the week. Temperatures will moderate back to around normal by
Friday.

A deep longwave trough carving along the Pacific coast will turn
flow more southwesterly, warming things up considerably for the
weekend (temperatures will rebound solidly into the 60s Sunday). As
the trough ejects into the Great Lakes, the associated surface low
will drag a front across the area late Sunday night/early Monday.
With all of the prefrontal S-SW flow, there will be more than enough
moisture for a solid shot of rain, but it will move fast. Low-level
winds ahead of the front will be strong with a great deal of
directional veering, but as of right now, temperature profiles are
not supportive of thunderstorms. Post-frontal conditions will not be
too frigid this time--a little above normal for mid-late January.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1112 PM CST Tue Jan 16 2018

Clearing trend will continue across the region, with low clouds
moving out of KHSV by 08z or so. Some passing high clouds will remain
through early/mid Wednesday morning, before giving way to a clear
sky. NNW to north winds will remain at 5 to 10 kts through the
remainder of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Chill Advisory until 10 AM CST Wednesday for ALZ001>010-016.

TN...Wind Chill Advisory until 10 AM CST Wednesday for TNZ076-096-097.

&&

NEAR TERM...SL.77
SHORT TERM...Stumpf
LONG TERM...BCC
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 16, 9:15 PM CST, 6 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
915 PM CST Tue Jan 16 2018

ALZ001>010-016-TNZ076-096-097-171300-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
915 PM CST Tue Jan 16 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Light snow is possible along and near the I-59 corridor in far
northeast Alabama through midnight CST. Regardless of location,
roads will remain hazardous overnight due to the light snowpack and
black ice. In some areas, roads may be impassable. Travel is
discouraged unless it is absolutely necessary!

North winds in the to 5 to 15 mph range will combine with very cold
temperatures to produce wind chills below zero late tonight into
Wednesday morning. Most valley locations will drop into the zero to
10 below range, with 10 to 15 below zero possible atop the
Cumberland Plateau. A Wind Chill Advisory has been issued for the
entire area. Please refer to this product for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A Wind Chill Advisory will remain in effect until 10 AM CST on
Wednesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 4:14 AM CSTWind Chill AdvisoryHUNJackson8 hr

Nearby

Wind Chill Warnings in Tennessee, 2018Wind Chill Warnings in Alabama, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.